# SDR 2010FA0001131

- Difficulty date: October 22, 2010
- Submitted: October 22, 2010
- Operation: General aviation
- Aircraft: N3UW
- Make and model: Piper PA-28-235
- Aircraft serial: 2810341
- Aircraft time: 2,100 hours
- Engine: Lyc O540*
- System (JASC): 3457 · Global Positioning System
- Part: Antenna
- Part number: 0130023500
- Part serial: 55115
- Condition: Failed
- Location: Gps
- Part time: 30 hours
- Component: Gps, Garmin Intl, GNS430W
- Component part number: GNS430W01101060
- Stage of operation: AP
- How discovered: O
- Nature of condition: G
- Precautionary procedure: L

## Discrepancy

THE GNS 430W INDICATED NO SATELLITE COVERAGE WHILE IN FLIGHT.  AN ADDITIONAL PORTABLE GPS ALSO INDICATED A LOSS OF SATELLITE COVERAGE. ATC INDICATED THAT THERE WERE NO OTHER REPORTS OF GPS PROBLEMS.  LANDED AND TURNED OFF ALL OTHER ELECTRICAL DEVICES EXCEPT FOR THE 430W.  THE LOSS OF SATELLITE COVERAGE WAS STILL SHOWN ON THE 430W AND THE HAND-HELD GPS.  WHEN I TURNED OFF THE 430W, THE HAND-HELD GPS IMMEDIATELY STARTED SHOWING GPS COVERAGE.  TURNING THE 430W BACK ON CAUSED THE HAND-HELD TO LOOSE COVERAGE AGAIN. WOULD HAVE TO MOVE THE HAND-HELD GPS APPROXIMATELY 20' FROM THE ANTENNA ON THE 430W BEFORE IT WOULD REQUIRE GPS COVERAGE AGAIN.  REPLACING THE ANTENNA SOLVED THE PROBLEM.  GARMIN INDICATED THAT MOST LIKELY THE ANTENNA HAD FAILED AND WAS OSCILLATING THEREFORE JAMMING THE OTHER GPS RECEIVERS.  IN THIS FAILURE SCENARIO, IF I HAD 2 IFR GPS RECEIVERS IN THE ACFT, BOTH GPS RECEIVERS WOULD HAVE LOST GPS SATELLITE COVERAGE UNLESS THE OFFENDING UNIT WAS TURNED OFF.
